Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2002, 3:22 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2002, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 1, 2002, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 910 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 011922 SVRRNK VAC143-590-012000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA DANVILLE CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 400 PM EDT. * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF DANVILLE CITY...MOVING EAST AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE DANVILLE CITY... <<CALL TO ACTION>>LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:11 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 1, 3:11 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 311 PM EDT SAT JUN 1 2002 HAD NICKEL SIZED HAIL IN ROANOKE WITH A VIL OF 63 BACK EDGE OF MCS JUST SOUTH OF HTS. PCPN WILL STILL BE IN MY WRN FA AT ZONE ISSUANCE SO PLAN ON HAVING PCPN IN EARLY. SHORT RANGE... NOTHING MUCH UPSTREAM ATTM...SO NOT TOO CONFIDENT THAT ANYTHING WILL MOVE IN LATE TONIGHT. APPEARS BETTER CONCENTRATION OF CONVECTION WILL BE FURTHER WEST ON SUNDAY...BUT WE REMAIN UNSTABLE ENOUGH TO KEEP SCATTERED TSRA IN THE WEST...SLIGHT EAST DUE TO DOWNSLOPE. THE WAY THE 8H THETA SETS UP SUNDAY NIGHT...BRINGS MORE OF A CONCERN FOR AN MCS TREKKING THROUGH MY FA...ESPECIALLY WEST AND NORTH. WEDGE LIFTS OUT MONDAY...WITH SCATTERED CONVECTION EXPECTED...AND FLOW GOING MORE WEST. WILL KEEP CHANCE IN THROUGH MONDAY NIGHT...LOWERED TEMPS SLIGHTLY MONDAY DUE TO WEDGE AND PSBL CLOUDINESS WITH MCS DEBRIS. EXTENDED... KEEPING CHANCE OF SHRA/TSRA BASED ON LATEST MODEL DATA SLOWING THE MAIN FNTL SYS DOWN LATE THIS WEEK...AND IN LINE WITH HPC/S THINKING. LOOKS LIKE BEST CHANCE WILL BE THU-SAT...WITH MAINLY DIURNAL ACTIVITY TUE-WED. PRELIM NUMBERS ONLY FCSTID = 5 ROA 69 88 65 83 / 10 20 30 40 LYH 66 88 63 81 / 0 10 30 30 DAN 67 93 66 86 / 0 10 20 30 BLF 63 82 61 78 / 30 30 50 40 LWB 61 79 56 78 / 30 30 50 40 BCB 63 84 61 81 / 20 30 30 40 TNB 61 82 61 82 / 30 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Special weather statement, Jun 1, 11:23 AM EDT, 3 hours 59 minutes before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT SAT JUN 1 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA... FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THE MAIN THREAT OF SEVERE WEATHER FROM THESE STORMS WOULD BE DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 33 min |
| Jun 1, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.